fbpx

Gastroparesis and Parkinson’s Disease

A 82 year old male has a medical history of osteoarthritis, diabetes, BPH, gastroparesis and Parkinson’s disease.  He is complaining of nausea and stomach upset after meals.  Current medications include:

  • Sinemet 25/100 mg 2 tablet three times daily
  • Requip 0.5 mg BID
  • Protonix 40 mg once daily
  • Aspirin 81 mg daily
  • oxybutynin 5 mg TID
  • Diphenhydramine 50 mg HS
  • Metformin 500 mg BID
  • Acetaminophen 500 mg PRN
  • Atorvastatin 10 mg daily
  • Senna S 1 BID

This is a situation set up for the classic prescribing cascade.  We have a new or exacerbated symptom of possible gastroparesis.  The most common medication I see used in the setting of gastroparesis is metoclopramide.  The major issue with metoclopramide is that it does block dopamine receptors and could exacerbate this gentleman’s Parkinson’s disease.

What I would like to address first is the use of the anticholinergics.  Remember that anticholinergics can slow down the GI tract and possibly contribute to constipation and/or gastroparesis.  Identifying why this patient is using diphenhydramine (likely for insomnia) and finding an alternative would be an appropriate consideration.  Also looking at BPH and how/why this patient is on the oxybutynin would be another important aspect in trying to rule out drug induced gastroparesis.

Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

 

Written By Eric Christianson

October 11, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories